Funnel Cloud, Miami-Dade
- When
- May 30, 9:28 AM EST
- Where
- Miami-Dade County, Miami Lake
- Reported by
- GENERAL PUBLIC
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
A funnel cloud was sighted near SR 826 and NW 154 Street.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A funnel cloud was sighted near SR 826 and NW 154 Street.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 29, 6:38 PM EST, 14 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 738 PM EDT WED MAY 29 2002 WHAT FEW CLOUDS THAT DEVELOPED OVER S FLA TODAY BY AMPLE SUNSHINE OR BY WELL DEVELOPED EAST/WEST COAST SEA BREEZES MOVING INLAND HAVE NEARLY DISSIPATED. THE LATE AFTERNOON SHOWERS/TSTMS THAT TEMPORARILY SPRUNG UP IN EXTREME SOUTHWEST MIAMI-DADE AND EXTREME S MAINLAND MONROE ARE ON THE WANE AS WELL. WILL REMOVE EVENING PRECIPITATION FROM THE PUBLIC AS WELL AS THE MARINE ZONES. BUT...A WEAK HIGH PRESSURE RIDGE ATTEMPTING TO POKE ITS NOSE ACROSS THE SOUTHERN BAHAMAS TOWARD S FLA. THOUGH WINDS VARIABLE TONIGHT OVER MOST OF THE COASTAL WATERS, AN EASTERLY FLOW S OF THIS RIDGE MAY BRING SOME SHOWERS INTO THE WATERS S OF DEERFIELD BEACH AFFECTING MAINLY THE WATERS OFF OF MIAMI-DADE COUNTY, POSSIBLY BISCAYNE BAY AND THE MIAMI-DADE COUNTY COAST. WILL SEPARATE MARINE ZONES FOR THIS POSSIBILITY AND PUT SOME POPS IN THE SOUTHERN SEGMENT. AT THIS MOMENT, WILL NOT PUT POPS INTO THE PUBLIC ZONES OF MIAMI-DADE COUNTY BUT A FEW STRAY SHOWERS COULD WAFT UPON THE SHORE LATER TONIGHT BUT FEEL NOT ENOUGH TO WARRANT PLACING IN THE ZONE. OTHERWISE, HOPE S FLORIDIANS ENJOYED THE RELATIVELY SUNNY DRY DAY TODAY. ATMOSPHERE INTO A TRANSITION AS BROAD UPPER TROUGH BECOMES MORE DEFINED OVER THE GULF AS SHORT WAVE ENERGY DIVES SOUTHEASTWARD. UPPER WINDS BECOME CYCLONIC IN NATURE AND THE ATMOSPHERE BEGINS A SLOW MOISTENING PROCESS. THIS SOUTHWESTERLY FLOW ALOFT WILL ENSURE, WITH SEA BREEZE DEVELOPMENT TRIGGERING AFTERNOON CONVECTIVE ACTIVITY TO COMPLIMENT THE MORNING HEATING, THAT THIS CONVECTIVE ACTIVITY WILL MOVE NORTHEAST ACROSS THE S PENINSULA AND AFFECT THE E COAST METRO AREAS IN THE AFTERNOON AND EVENING. POPS TO GRADUALLY INCREASE TO CLIMATOLOGY. ------------------- PREVIOUS DISCUSSION... 12Z MFL SOUNDING HAD DRIED AND STABILIZED A BIT FROM 24 HOURS AGO... AND WATER VAPOR LOOPS SHOW THE DRYING QUITE WELL. AND FINALLY... AFTER ABOUT 48 HOURS OF TRYING TO WEAKEN THE GRADIENT FLOW ACROSS SOUTH FLORIDA... IT HAPPENED DURING THE NIGHT LAST NIGHT. THIS WEAK GRADIENT FLOW IS EXPECTED TO CONTINUE FOR THE NEXT COUPLE OF DAYS AS THE WEAK SURFACE TROUGH MOVES OVER THE FLORIDA PENINSULA TODAY AND CONTINUES WESTWARD OUT INTO THE GULF OF MEXICO TONIGHT. THUS BOTH ATLANTIC AND GULF COASTS SHOULD DEVELOP AFTERNOON SEA BREEZES... AND THERE IS STILL ENOUGH MOISTURE FOR CONVECTION. SO MAINLY AFTERNOON AND EVENING CONVECTION IS EXPECTED... AND AS THIS IS IN THE PREVIOUS FORECAST... WILL CONTINUE THIS TREND. ALOFT THE TROUGH WILL CONTINUE ACROSS THE GULF OF MEXICO AND FLORIDA... AND WITH SOUTHWESTERLY FLOW OVER SOUTH FLORIDA... ANY THUNDERSTORMS THAT FORM WILL LIKELY HAVE A TENDENCY TO MOVE NORTHEAST TOWARD THE EAST COAST METROPOLITAN AREAS. SO WILL WORD THE FORECAST AS PRIMARILY LATE MORNING AND AFTERNOON THUNDERSTORMS ALONG THE WEST COAST (THIS DOES NOT PRECLUDE A STRAY SHOWER THERE DURING THE NIGHT)... AFTERNOON AND EARLY EVENING OVER THE INTERIOR... AND LATE AFTERNOON AND EVENING OVER THE EAST COAST METROPOLITAN AREAS. FOR THE MARINE... MOSTLY LIGHT FLOW (10 KNOTS OR LESS THROUGH THE FORECAST PERIOD) WITH SEA BREEZES ALONG BOTH COASTS... AND SLIGHT SEAS EXPECTED. FOR THE EXTENDED... LITTLE CHANGE IS EXPECTED WITH TROUGH ALOFT CONTINUING ACROSS THE AREA THROUGH THE PERIOD. THUS CHANCE CATEGORY POPS WILL CONTINUE THROUGH THE FORECAST PERIOD... WITH LITTLE CHANGE IN TEMPERATURES. NO FIRE WEATHER HIGHLIGHTS. PBI BB 071/087 073/088 073 2434 FLL BB 074/087 074/088 075 2434 MIA BB 074/087 075/089 075 2434 APF BB 072/088 072/088 072 2323 .MIA...NONE.
FLZ063-066>075-301800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 530 AM EDT THU MAY 30 2002 ...SCATTERED THUNDERSTORMS ACROSS SOUTH FLORIDA TODAY... TROPICAL MOISTURE COMBINED WITH STRONG SOLAR HEATING WILL ALLOW THUNDERSTORMS TO DEVELOP LATE THIS MORNING THROUGH LATE AFTERNOON ACROSS MOST OF SOUTH FLORIDA. SCATTERED STORMS WILL LIKELY DEVELOP ALONG SEABREEZES IN COASTAL AREAS EARLY...THEN BUILD INLAND AS THE SEABREEZES PROGRESS TOWARD THE INTERIOR REGIONS OF SOUTH FLORIDA. SOUTHWESTERLY STEERING FLOW ALOFT WILL RETURN MUCH OF THE STRONGER ACTIVITY BACK TO THE EASTERN METRO AREAS LATER IN THE DAY. THE MOST SIGNIFICANT DANGER ASSOCIATED WITH THESE STORMS WILL BE LIGHTNING STRIKES. SEVERE WEATHER IS NOT ANTICIPATED AND SPOTTER ACTIVATION WILL NOT BE REQUESTED. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
The national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296377.